Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 41, NWS Midland/Odessa, TX

June 15, 2015Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2015, 9:48 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2015, 9:48 PM MDT (03:48 UTC)
Expired
Jun 16, 2015, 12:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 175 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WGUS54 KMAF 160348
FFWMAF
NMC015-TXC109-160645-
/O.NEW.KMAF.FF.W.0041.150616T0348Z-150616T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM MDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  EXTREME SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1245 AM MDT/145 AM CDT/

* AT 943 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH HEAVY RAIN CAPABLE OF FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
  CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3200 10491 3201 10485 3203 10485 3202 10465
      3183 10465 3174 10489 3177 10492 3199 10493

$$
1 follow-up statement
057 
WGUS74 KMAF 160525
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM MDT MON JUN 15 2015

NMC015-TXC109-160645-
/O.CON.KMAF.FF.W.0041.000000T0000Z-150616T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-EDDY-
1125 PM MDT MON JUN 15 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT/145 AM
CDT FOR EXTREME SOUTHWESTERN EDDY AND NORTHWESTERN CULBERSON
COUNTIES...

AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS THAT PRODUCED THE HEAVY RAINFALL HAVE WEAKENED AND 
MOVED OUT OF THE WARNED AREA. HOWEVER...RUNOFF FROM 2 TO 3 INCHES
OF RAINFALL IN AND NEAR THE GUADALUPE MOUNTAINS SINCE 10 PM CDT/9
PM MDT WILL LIKELY TAKE SEVERAL HOURS TO RUNOFF. THEREFORE...THE
FLASH FLOOD WARNING WILL CONTINUE UNTIL 145 PM CDT/1245 AM MDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE
MOUNTAINS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3200 10491 3201 10485 3203 10485 3202 10465
      3183 10465 3174 10489 3177 10492 3199 10493

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 5:32 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 5:32 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT Mon Jun 15 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Ongoing storms are mostly in between TAF sites and we mostly omitted
the mention of TSRA, except for a brief TEMPO group at KINK.
Otherwise a TEMPO MVFR CIG will be possible at HOB/MAF.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT Mon Jun 15 2015/

DISCUSSION...
Two areas of high pressure, one over the eastern Pacific and the
other on the east coast, are leaving Texas under a weak trough of
low pressure. Normally this setup provides enough instability so
daytime heating causes scattered showers and thunderstorms to
develop but today is a little different. A mesoscale convective
vortex (MCV) left over from convection last night remains
stationary near Big Lake and is spreading cloud cover across most
of the Permian Basin keeping surface temperatures down and
increasing low level stability. There are some thunderstorms
currently forming farther west in the Davis Mountains where cloud
cover has been much less, and there are also storms forming from
San Angelo to Sonora where upper lift on the eastern side of the
MCV is overcoming the surface stability. Additional development is
expected in the eastern Permian Basin this afternoon and evening
but slow storm movement will likely prevent it from spreading into
the western Permian Basin or southeastern New Mexico. 0-6km shear
is not high today so convection should be pulse type and mostly
remain below severe levels though slow storm motion could cause
localized flash flooding.

The upper trough will remain in place tomorrow leaving the eastern
Permian Basin and Davis Mountains once again as the locations most
favored for rainfall. A tropical system moving into Texas Tuesday
could actually bring drier conditions to west Texas if the system
is strong enough to induce subsidence outside the main circulation
though this seems doubtfull given the close proximity to the coast
already.

High pressure over the eastern Pacific will build east into Texas
through the end of the week, increasing subsidence and causing
temperatures to warm into the mid 90s. The high will lift north
early next week leaving west Texas and eastern New Mexico in a
deep easterly flow. This pattern is favorable near normal
temperatures and increasing moisture which could provide a chance
for isolated afternoon showers and thunderstorms.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 15, 12:41 PM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT MON JUN 15 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
141 PM CDT MON JUN 15 2015 /1241 PM MDT MON JUN 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THROUGH TONIGHT. A FEW STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.
THE GREATER CONCERN HOWEVER WILL BE THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STRONGER STORMS
WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE
GREATER CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 8:23 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT MON JUN 15 2015

NMZ027-028-TXZ057-258-160300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
823 PM MDT MON JUN 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 900 PM
MDT/1000 PM CDT/...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF PINE SPRINGS AT
824 PM MDT/924 PM CDT/...MOVING SOUTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3200 10491 3201 10485 3203 10485 3207 10474
      3191 10457 3172 10487 3185 10492 3199 10493
TIME...MOT...LOC 0224Z 013DEG 16KT 3194 10482
Special weather statement, Jun 15, 9:18 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT MON JUN 15 2015

NMZ027-TXZ057-258-160400-
GUADALUPE MOUNTAINS OF EDDY COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
918 PM MDT MON JUN 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
1000 PM MDT/1100 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS WAS
LOCATED 5 MILES NORTH OF PINE SPRINGS AT 918 PM MDT/1018 PM
CDT/...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3201 10491 3201 10485 3203 10485 3205 10480
      3179 10463 3169 10492 3199 10493
TIME...MOT...LOC 0318Z 076DEG 3KT 3196 10482

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:59 PM MDTAreal Flood AdvisoryMAFEddy2 hr
Jun 16, 12:33 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 15, 7:26 PM MDTRiver Flood WarningMAFPresidio18 hr
Jun 15, 7:57 PM MDTFlash Flood WarningMAFBorden, Scurry2 hr
Jun 15, 8:23 PM MDTSpecial Weather StatementMAFCulberson37 min
Jun 15, 9:18 PM MDTSpecial Weather StatementMAFCulberson42 min
Jun 15, 9:57 PM MDTRiver Flood WarningMAFPresidio20 hr
Jun 15, 10:10 PM MDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 16, 12:16 AM MDTSpecial Weather StatementMAF59 min
Jun 16, 8:26 AM MDTAreal Flood AdvisoryMAFMidland, Reagan3 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.